Alert archive / Arizona / Flash Flood Warnings in 2013
Flash Flood Warning 4, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 17, 2013, 3:38 PM MST for Yavapai County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2013, 3:38 PM MST (22:38 UTC)
- Expired
- Jul 17, 2013, 6:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Phoenix radar (KIWA), 148 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 3:50 PM MST | FLASH FLOOD | Yarnell, AZ | COUNTY OFFICIAL REPORTED WATER FLOWING OVER THE ROADWAY ON OAK WAY AND SHRINE ROAD IN YARNELL WITH SIGNIFICANT FLOWS THROUGH DRAINAGES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -225 J/kg
- Mixed-layer LCL
- 1638 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
761
WGUS55 KFGZ 172238
FFWFGZ
AZC025-180130-
/O.NEW.KFGZ.FF.W.0004.130717T2238Z-130718T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
338 PM MST WED JUL 17 2013
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...
* UNTIL 630 PM MST
* AT 330 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM ON THE EAST SIDE OF THE YARNELL
HILL FIRE SCAR. UP TO ONE HALF INCH OF RAIN HAS FALLEN IN THE LAST
20 MINUTES.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PEEPLES
VALLEY...YARNELL AND GLEN ILAH
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF ONE TO ONE AND ONE HALF INCHES ARE
POSSIBLE IN THE WARNED AREA.
THE HEAVY RAIN WILL LIKELY TRIGGER LIFE-THREATENING FLASH FLOODS...AS
WELL AS MUDSLIDES...ROCKSLIDES...AND DEBRIS FLOWS WITHIN AND
DOWNSTREAM OF THE YARNELL HILL FIRE BURN AREA. RESIDENCES NEAR WASHES
AND CREEKS IN THE AREA MAY BE AFFECTED BY HIGH WATER...ROCK
MATERIAL...AND DEBRIS. ROADWAYS WILL LIKELY BE INUNDATED OR WASHED
OUT. IF YOU CANNOT MOVE SAFELY OUT OF THE WAY OF FLASH FLOODING
BEFORE IT BEGINS...SHELTER IN PLACE IN A STURDY STRUCTURE.
AREAS IMPACTED BY THIS WARNING INCLUDE THE COMMUNITIES OF YARNELL...
GLEN ILAH...AND PORTIONS OF PEEPLES VALLEY...PRIMARILY FROM MODEL
CREEK SOUTHWARD. IN LARGER FLOOD EVENTS...HWY 89 MAY BE AFFECTED
BETWEEN MP 276 AND MP 288 AT MILLER CREEK...MODEL CREEK...AND
KIRKLAND CREEK.
&&
LAT...LON 3429 11282 3430 11271 3424 11272 3419 11274
3419 11282
$$3 follow-up statements
815
WGUS75 KFGZ 172300
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
400 PM MST WED JUL 17 2013
AZC025-180130-
/O.CON.KFGZ.FF.W.0004.000000T0000Z-130718T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
400 PM MST WED JUL 17 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR SOUTH
CENTRAL YAVAPAI COUNTY...
AT 353 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE YARNELL
HILL FIRE SCAR.
A RAIN GAUGE LOCATED IN THE CENTER OF THE SCAR HAS RECORDED 0.6" OF
RAIN IN ABOUT 15 MINUTES. DOPPLER RADAR ESTIMATES THAT SOME
LOCATIONS ON THE EASTERN SIDE OF THE FIRE SCAR MAY HAVE RECEIVED UP
TO ONE AND ONE HALF INCHES OF RAIN.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PEEPLES
VALLEY...GLEN ILAH AND YARNELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF ONE HALF INCH TO ONE AND ONE HALF
INCHES ARE POSSIBLE IN THE WARNED AREA.
THE HEAVY RAIN WILL LIKELY TRIGGER LIFE-THREATENING FLASH FLOODS...AS
WELL AS MUDSLIDES...ROCKSLIDES...AND DEBRIS FLOWS WITHIN AND
DOWNSTREAM OF THE YARNELL HILL FIRE BURN AREA. RESIDENCES NEAR WASHES
AND CREEKS IN THE AREA MAY BE AFFECTED BY HIGH WATER...ROCK
MATERIAL...AND DEBRIS. ROADWAYS WILL LIKELY BE INUNDATED OR WASHED
OUT. IF YOU CANNOT MOVE SAFELY OUT OF THE WAY OF FLASH FLOODING
BEFORE IT BEGINS...SHELTER IN PLACE IN A STURDY STRUCTURE.
AREAS IMPACTED BY THIS WARNING INCLUDE THE COMMUNITIES OF YARNELL...
GLEN ILAH...AND PORTIONS OF PEEPLES VALLEY...PRIMARILY FROM MODEL
CREEK SOUTHWARD. IN LARGER FLOOD EVENTS...HWY 89 MAY BE AFFECTED
BETWEEN MP 276 AND MP 288 AT MILLER CREEK...MODEL CREEK...AND
KIRKLAND CREEK.
&&
LAT...LON 3429 11282 3430 11271 3424 11272 3419 11274
3419 11282
$$163
WGUS75 KFGZ 172343
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
443 PM MST WED JUL 17 2013
AZC025-180130-
/O.CON.KFGZ.FF.W.0004.000000T0000Z-130718T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
443 PM MST WED JUL 17 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR SOUTH
CENTRAL YAVAPAI COUNTY...
AT 434 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT RAIN OVER THE YARNELL HILL FIRE SCAR HAD BECOME LIGHT. LIGHT
RAIN MAY CONTINUE TO OCCUR OVER THE AREA FOR THE NEXT HOUR OR SO.
A RAIN GAUGE IN THE CENTER OF THE FIRE SCAR RECORDED JUST OVER ONE
INCH OF RAIN IN 30-45 MINUTES. RADAR ESTIMATES THAT THE MAJORITY OF
THE FIRE SCAR RECEIVED BETWEEN ONE HALF INCH AND ONE AND ONE HALF
INCHES OF RAIN SINCE 330 PM. CONTINUE TO WATCH FOR ELEVATED FLOWS IN
DRAINAGES OFF THE YARNELL HILL FIRE SCAR THROUGH 630 PM.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PEEPLES
VALLEY...GLEN ILAH AND YARNELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE HEAVY RAIN WILL LIKELY TRIGGER LIFE-THREATENING FLASH FLOODS...AS
WELL AS MUDSLIDES...ROCKSLIDES...AND DEBRIS FLOWS WITHIN AND
DOWNSTREAM OF THE YARNELL HILL FIRE BURN AREA. RESIDENCES NEAR WASHES
AND CREEKS IN THE AREA MAY BE AFFECTED BY HIGH WATER...ROCK
MATERIAL...AND DEBRIS. ROADWAYS WILL LIKELY BE INUNDATED OR WASHED
OUT. IF YOU CANNOT MOVE SAFELY OUT OF THE WAY OF FLASH FLOODING
BEFORE IT BEGINS...SHELTER IN PLACE IN A STURDY STRUCTURE.
AREAS IMPACTED BY THIS WARNING INCLUDE THE COMMUNITIES OF YARNELL...
GLEN ILAH...AND PORTIONS OF PEEPLES VALLEY...PRIMARILY FROM MODEL
CREEK SOUTHWARD. IN LARGER FLOOD EVENTS...HWY 89 MAY BE AFFECTED
BETWEEN MP 276 AND MP 288 AT MILLER CREEK...MODEL CREEK...AND
KIRKLAND CREEK.
&&
LAT...LON 3429 11282 3430 11271 3424 11272 3419 11274
3419 11282
$$136
WGUS75 KFGZ 180128
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
628 PM MST WED JUL 17 2013
AZC025-180136-
/O.EXP.KFGZ.FF.W.0004.000000T0000Z-130718T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
628 PM MST WED JUL 17 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 630 PM MST FOR SOUTH
CENTRAL YAVAPAI COUNTY...
FLOODWATERS FROM THE YARNELL HILL BURN SCAR NEAR YARNELL AND GLEN
ILAH WILL CONTINUE TO RECEDE OVER THE NEXT SEVERAL HOURS. HEAVY RAIN
IN THE AREA HAS ENDED.
LAT...LON 3429 11282 3430 11271 3424 11272 3419 11274
3419 11282
$$
KDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:10 PM MST, 28 minutes earlier.
Area forecast discussion, Jul 17, 3:10 PM MST, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 310 PM MST WED JUL 17 2013 .SYNOPSIS...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...SOME PRODUCING LOCALLY HEAVY RAINFALL...WILL CONTINUE THIS EVENING...ESPECIALLY OVER YAVAPAI COUNTY. FOR THURSDAY THROUGH THE WEEKEND...A VERY MOIST SOUTHEASTERLY FLOW WILL REMAIN OVER ARIZONA WITH A GOOD CHANCE OF THUNDERSTORMS EACH DAY. && .DISCUSSION...SCATTERED THUNDERSTORM ACTIVITY WHICH DEVELOPED OVER THE MOGOLLON RIM EARLY IN THE AFTERNOON IS MOVING RAPIDLY SOUTHWESTWARD INTO YAVAPAI COUNTY IN NORTHEASTERLY STEERING FLOW TOWARD A MOIST AND UNSTABLE AIR MASS IN WEST CENTRAL AZ. HAVE INCREASED EVENING THUNDERSTORM CHANCES IN THIS REGION TO ACCOUNT FOR THIS. OTHERWISE...ISOLATED STORMS COVER THE REMAINDER OF NORTHERN ARIZONA IN SOMEWHAT DRIER AND MORE STABLE AIR WITH MODERATE SHEAR. SHOWER AND THUNDERSTORM ACTIVITY WILL DIMINISH OVER NORTHERN ARIZONA OVERNIGHT. THE LOW OVER NEW MEXICO WHICH IS RESPONSIBLE FOR THE SHEAR AND DRIER NORTHEASTERLY FLOW IN NORTHEAST AZ WILL CONTINUE MOVING SOUTHWESTWARD FOR THE NEXT FEW DAYS...DROPPING INTO NORTHERN MEXICO AND BRINGING A MORE MOIST SOUTHEASTERLY FLOW TO NORTHERN AZ. EXPECT AN ACTIVE THUNDERSTORM PATTERN FOR NORTHERN AZ FOR THE NEXT FEW DAYS IN THE RESULTING MOIST AND UNSTABLE AIR MASS. MOISTURE AND INSTABILITY WILL LINGER OVER NORTHERN ARIZONA THROUGH THE NEXT WEEK FOR A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. && .AVIATION...FOR THE 00Z PACKAGE...SCT-NMRS TSRA/SHRA AND ISOLD +TSRA PSBL WILL CONTINUE WITH LOCAL MVFR/IFR CONDITIONS THRU 04-06Z. THE BEST STORM COVERAGE WILL BE FROM THE GRAND CANYON REGION AND MOGOLLON RIM SOUTHWESTWARD INTO YAVAPAI COUNTY...WITH LESS STORM COVERAGE TO THE NORTHEAST. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FIRE WEATHER...HIGH PRESSURE TO THE NORTH AND LOW PRESSURE PASSING TO THE SOUTHEAST WILL KEEP A MOIST EASTERLY FLOW OVER ARIZONA THROUGH THIS WEEK. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH DAY WITH SLIGHTLY BELOW AVERAGE TEMPERATURES. SATURDAY THROUGH MONDAY...LITTLE CHANGE IN THE WEATHER IS EXPECTED. GOOD CHANCES FOR DAILY THUNDERSTORMS WILL CONTINUE UNDER THE MOIST EASTERLY FLOW. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC.........DJO AVIATION.......DB FIRE WEATHER...DB FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 17, 9:10 AM MST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 910 AM MST WED JUL 17 2013 AZZ004>018-037>040-180700- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 910 AM MST WED JUL 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED. FROM THE WESTERN MOGOLLON RIM SOUTH AND WESTWARD THROUGH COCONINO AND YAVAPAI COUNTIES...THE MAIN THREAT FROM STRONGER STORMS WILL BE HEAVY RAINFALL AND LOCALIZED FLOODING. FROM THE EASTERN MOGOLLON RIM THROUGH EAST CENTRAL ARIZONA INCLUDING SOUTHERN APACHE...SOUTHERN NAVAJO...AND NORTHERN GILA COUNTIES...A FEW STRONG STORMS MAY BECOME MORE ORGANIZED PRODUCING HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MONSOON MOISTURE WILL REMAIN IN PLACE WITH SCATTERED SHOWERS AND THUNDERSTORMS CONTINUING INTO NEXT WEEK.
In the hours before
Special weather statement, Jul 17, 2:47 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 247 PM MST WED JUL 17 2013 AZZ008-037-172215- YAVAPAI AZ- 247 PM MST WED JUL 17 2013 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA UNTIL 315 PM MST AT 244 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR CORDES JUNCTION...MOVING SOUTHWEST AT 15 MPH. THE STORM WILL AFFECT AREAS ALONG INTERSTATE 17 NEAR AND SOUTH OF CORDES JUNCTION. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3407 11217 3422 11241 3445 11215 3434 11197 TIME...MOT...LOC 2146Z 041DEG 12KT 3432 11214
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 5:21 PM MST | Areal Flood Advisory | FGZ | Yavapai | 114 min |
| Jul 17, 2:47 PM MST | Special Weather Statement | FGZ | Yavapai | 28 min |
| Jul 17, 3:18 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.